Alert archive / California / Special Marine Warnings in 2021
Special Marine Warning 7, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this special marine warning at Dec 15, 2021, 11:16 PM PST. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 15, 2021, 11:16 PM PST (07:16 UTC)
- Expired
- Dec 16, 2021, 12:15 AM PST
- In force
- 59 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The San Francisco radar (KMUX), 60 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 7.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
970
WHUS56 KMTR 160716
SMWMTR
PZZ530-531-545-571-575-160815-
/O.NEW.KMTR.MA.W.0007.211216T0716Z-211216T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Francisco CA
1116 PM PST Wed Dec 15 2021
The National Weather Service in The San Francisco Bay Area has issued
a
* Special Marine Warning for...
Coastal Waters from Point Reyes to Pigeon Point California out to
10 nm...
San Francisco Bay South of the Bay Bridge...
San Pablo Bay, Suisun Bay, the West Delta and the San Francisco
Bay north of the Bay Bridge...
Waters from Pigeon Point to Point Pinos 10-60 NM...
Waters from Point Reyes to Pigeon Point 10-60 NM...
* Until 1215 AM PST.
* At 1115 PM PST, a front was located along a line extending from 21
nm northeast of Point Bonita to 52 nm southwest of Farallon
Islands, moving southeast at 30 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Pillar Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 3741 12218 3742 12226 3753 12242 3738 12231
3733 12231 3719 12254 3720 12263 3715 12262
3662 12349 3696 12374 3702 12374 3803 12208
3796 12197 3796 12218 3790 12222 3785 12218
3754 12203 3753 12198
TIME...MOT...LOC 0715Z 318DEG 30KT 3796 12212 3701 12369
HAIL...0.00IN
WIND...>34KTS
$$
SPM2 follow-up statements
069
FZUS76 KMTR 160757
MWSMTR
Marine Weather Statement
National Weather Service San Francisco CA
1157 PM PST Wed Dec 15 2021
PZZ530-160806-
/O.CAN.KMTR.MA.W.0007.000000T0000Z-211216T0815Z/
1157 PM PST Wed Dec 15 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
San Pablo Bay, Suisun Bay, the West Delta and the San Francisco Bay
north of the Bay Bridge...
The front has moved out of the warned area and no longer poses a
significant threat to boaters. However gusty winds and high seas
persist and a Small Craft Advisory remains in effect.
LAT...LON 3741 12218 3742 12226 3753 12242 3738 12231
3733 12231 3720 12253 3720 12263 3715 12262
3662 12349 3691 12370 3781 12222 3754 12203
3753 12198
TIME...MOT...LOC 0756Z 318DEG 30KT 3773 12186 3678 12343
$$
PZZ531-545-571-575-160815-
/O.CON.KMTR.MA.W.0007.000000T0000Z-211216T0815Z/
1157 PM PST Wed Dec 15 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1215 AM PST...
For the following areas...
Coastal Waters from Point Reyes to Pigeon Point California out to 10
nm...
San Francisco Bay South of the Bay Bridge...
Waters from Pigeon Point to Point Pinos 10-60 NM...
Waters from Point Reyes to Pigeon Point 10-60 NM...
At 1156 PM PST, a front was located along a line extending from 32 nm
east of Point Bonita to 57 nm west of Point Ano Nuevo, moving
southeast at 30 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Pillar Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 3741 12218 3742 12226 3753 12242 3738 12231
3733 12231 3720 12253 3720 12263 3715 12262
3662 12349 3691 12370 3781 12222 3754 12203
3753 12198
TIME...MOT...LOC 0756Z 318DEG 30KT 3773 12186 3678 12343
HAIL...0.00IN
WIND...>34KTS
$$
SPM429
FZUS76 KMTR 160808
MWSMTR
Marine Weather Statement
National Weather Service San Francisco CA
1208 AM PST Thu Dec 16 2021
PZZ531-545-571-575-160817-
/O.EXP.KMTR.MA.W.0007.000000T0000Z-211216T0815Z/
1208 AM PST Thu Dec 16 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1215 AM PST...
The affected areas were...
Coastal Waters from Point Reyes to Pigeon Point California out to 10
nm...
San Francisco Bay South of the Bay Bridge...
Waters from Pigeon Point to Point Pinos 10-60 NM...
Waters from Point Reyes to Pigeon Point 10-60 NM...
Winds have diminished and shifted out of the north to northwest in
wake of the frontal passage and no longer poses a significant threat
to boaters.
LAT...LON 3741 12218 3742 12226 3753 12242 3738 12231
3733 12231 3720 12253 3720 12263 3715 12262
3662 12349 3691 12370 3781 12222 3754 12203
3753 12198
TIME...MOT...LOC 0807Z 318DEG 30KT 3766 12179 3672 12336
$$
RGassWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this special marine warning went out at Dec 15, 10:13 PM PST, 1 hour 3 minutes earlier.
Area forecast discussion, Dec 15, 10:13 PM PST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1013 PM PST Wed Dec 15 2021
.SYNOPSIS...Isolated showers this morning then steady rain
developing over the North Bay by midday. Widespread rainfall will
then spread southward across the Bay Area and Central Coast
tonight into early Thursday morning along with breezy winds.
Dry but cool weather returns Thursday Night through early Sunday.
Rain chances return Sunday night through Tuesday of next week.
&&
.DISCUSSION...as of 1:50 PM PST Wednesday...KMUX radar imagery
has been kept in precip mode all day as morning showers dissipated
and the next weather system is making its presence known to the
north. Temperatures this afternoon have been pretty chilly despite
some pockets of sunshine. Temperatures will top out in the upper
40s and 50s - colder over the peaks.
Rest of this afternoon through Thursday: The longwave pattern
shows an upper level low moving into the PacNW this afternoon. At
the surface a cold front extends southward to the California
coastal waters. This front is on track to move S and E traversing
the Bay Area over the next 24 hours. Ahead of the cold front a
few warm front/warm advection showers will be possible, which are
already occuring over the North Bay. These showers have resulted
in a few hundredths to a tenth over the last six hours. As the
cold front approaches this evening dynamics will increase
allowing for more intensity and coverage of precip. The heavier
precip will begin to impact the North Bay this evening (tricky
evening commute) before spread southward through Thursday morning.
Rainfall this afternoon through Thursday will be 1-3" coastal
mountains (locally up to 4"), North Bay Valleys 0.5-1", elsewhere
generally 0.25-0.75". Rain shadowed areas may receive less,
especially Salinas Valley. Additionally, models continue suggest
marginal instability for thunderstorms later this afternoon and
evening with the cold front. Currently this is no upstream
lightning, but cloud field over the Pacific shows open-cellular
structure showing potential. Will keep thunderstorms in the
forecast, but the more likely scenario is no lightning and just
small hail. Will need to watch rainfall rates in any stronger cell
for flooding potential on burn area, but confidence is low for
actual flooding. Showers will end from N to S through the day on
Thursday with clear skies. Thursday night will be a cold night
across the area post-fropa. Lows will dip into the 30s most
locations, including some more urban areas. Greatest impact will
be to vulnerable population with chilly daytime temps and cold
overnight lows.
Friday/Saturday: Drier weather returns Friday and early Saturday
as shortwave ridging develops over the region. Despite increased
insolation temperatures will be cool during the day and cold at
night. Low temps Saturday morning will be cold with more 30s and
interior spots in the upper 20s.
Saturday night into next week: The shortwave ridge gets squashed
and moves SE Saturday night. In its wake a dynamic upper level
trough begins to develop off the PacNW coast. Another frontal
system will bring rain to the North Bay Saturday before spreading
slowly SE and stalling/weakening. This front doesn't look overly
impressive, just more rain. What happens aloft is more
interesting. As the front dissipates the upper level northern jet
becomes more amplified digging farther west. As the northern jet
digs west it begins to phase with the southern jet inching
northward. By Monday split flow aloft becomes less apparent as
the upper jets begin to phase. By Tuesday they're phased and a
stout 160+kt is streaming overhead. Both the GFS/EC show a similar
scenario with some differences with timing/placement. Under the
left exit region of the upper jet rapid cyclogenesis begins off
the North Bay coast Monday night/Tuesday morning. The deepening
surface low then drifts northeast through the day Tuesday. Strong
surface winds will be possible with increased rainfall. A lot will
likely change between now and then, but very interesting scenario
if it verifies. Early rainfall estimates Sunday through Tuesday
night would be 5+" inches over the N Bay Mts, 1-3" N Bay Valleys
and other coastal mts and 0.5-1.5" inland valleys. This will be
fine tuned over the next few days.
Additional storms will be possible later in the week as well.
Storm door is open.
&&
&&
.AVIATION...as of 9:50 PM PST Wednesday...For the 06z TAFs. Front
has passed the North Bay bringing a W/NW wind shift at KSTS and
KAPC. Front continues to slowly treck south and east and should
arrive to SF Bay terminals in the next few hours. In the meantime,
strong southerly winds expected at KSFO and KOAK along with
periods of light to moderate rain until front passes (~09z for SF
Bay). These periods of heavier rain could bring IFR conditoins
with lowered visibilities.
LLWS concerns and strong winds diminshing tonight into the
morning once front passes. Depending on the pace of the frontal
passage, stronger winds could linger longer as well as periods of
heavier rain, but is making its way through the area.
Vicinity of KSFO...Southerly winds around 25 kts with up to 34 kt
gusts possible along with chances for rain. LLWS with winds at 1500
ft AGL around 45 kts. Expect these winds to last until around
08-09z with rain chances lasting through most of the night. Winds
become lighter and more westerly in the late night (10-12z). Rain
chances look to diminish in the late night and late morning
leading into a calmer Thursday.
KSFO Bridge Approach...Similar to KSFO.
Monterey Bay...VFR currently with strong southerly winds gusting
up to 22 kts. With rain and its associated front approaching,
MVFR cigs likely with moments of IFR possible. LLWS with winds
from 800 ft to 1500 ft AGL increasing to 40 kts. These winds and
rain chances will last into the early morning, but the rest of
Thursday looks to offer VFR and light winds.
&&
.MARINE...as of 09:42 PM PST Wednesday...Expect strong southerly
winds along a passing frontand will turn northwest overnight as
the front leaves waters. Rain is expected as the front moves
through the waters. Light wind and seas return Friday through
early Sunday however an active storm track will bring more wind,
rain and potentially building seas next week.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...Wind Advisory...CAZ006-508-509-512-517-529-530
Wind Advisory...CAZ505-507
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...SF Bay until 12 AM
SCA...Mry Bay
&&
PUBLIC FORECAST: MM
AVIATION: McCorkle/Murdock
MARINE: Murdock
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 7:14 PM PST | Wind Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, City and County of San Francisco, San Mateo and 3 more | 8 hr |
| Dec 15, 8:47 PM PST | Areal Flood Warning | MTR | Sonoma | 5 hr |
| Dec 15, 9:21 PM PST | Areal Flood Advisory | MTR | Marin, Napa, City and County of San Francisco, Sonoma | 3 hr |
| Dec 15, 10:09 PM PST | Special Marine Warning | MTR | 96 min | |
| Dec 15, 10:43 PM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, Marin, City and County of San Francisco, San Mateo | 2 hr |
Nearby
Special Marine Warnings in California, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.